Skip Ribbon Commands
Skip to main content

Health Issues

I’ve noticed that, especially on days when my son hasn’t had a lot of sleep or he’s under some kind of stress, he tends to lose control of his behavior in extreme ways toward the end of his dosage. Any disruption in his life—a change of plans or a “time out”—will cause him to go into a tantrum or lash out against family members. Is this a side effect of the medication, and is there any way to avoid it?

 

Some children do experience the kind of “behavioral rebound” effect you describe—most often in the early days of medication use as they are adjusting to the medication. It is important to report these symptoms to your child’s physician who prescribed the medication, and to monitor the effects from day to day and over time.

In most cases, this rebound effect lasts for only a short period right around the time that the medication is wearing off. It also typically becomes much less of a problem within a period of several days after starting a particular medication or changing a dose.

If rebound remains a problem, it can usually be helped by changing the time of medication administration, changing the medication preparation to a longer-acting form, or adding a small dosing about 30 minutes prior to the onset of rebound symptoms.

If these measures do not help, then an alternative medication should be considered. Sleep deprivation can add to difficulties.

 

Last Updated
3/28/2014
Source
ADHD: What Every Parent Needs to Know (Copyright © 2011 American Academy of Pediatrics)
The information contained on this Web site should not be used as a substitute for the medical care and advice of your pediatrician. There may be variations in treatment that your pediatrician may recommend based on individual facts and circumstances.